Virginia, 2013Winter Storm and Winter Weather in Virginia, January 17, 2013
January 17, 2013 · NWS LWX · 3 events in 3 counties and zones
S. Surface low pressure formed near the Carolinas and tracked eastward towards the Atlantic Coast.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved through the eastern U.S. Surface low pressure formed near the Carolinas and tracked eastward towards the Atlantic Coast. Moisture ahead of this system aided in snow development as well as instability. Areas in central Virginia saw the most snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 17, 3:59 AM EST, 6 hours 1 minute earlier.
Area forecast discussion, Jan 17, 3:59 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EST THU JAN 17 2013
.SYNOPSIS...
A STATIONARY FRONT WILL BEGIN TO DRIFT TOWARD THE CAROLINA COAST
TODAY...AS A LOW PRESSURE SYSTEM SLIDES TOWARD THE AREA FROM THE
DEEP SOUTH. THE LOW WILL MOVE OFF THE CAROLINA COAST BY EARLY
FRIDAY...WHILE HIGH PRESSURE BRIEFLY BUILDS IN ON SATURDAY. A DRY
COLD FRONT WILL PUSH ACROSS THE AREA SUNDAY...OPENING THE DOOR FOR
SEVERAL DAYS OF COLDER AIR FROM CENTRAL CANADA TO OVERCOME THE
REGION INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE STALLED FNT STILL RESIDES S OF THE CWFA...AND EVEN AT THIS LATE
HR STILL HV PCPN STRETCHING FM CHO-NAK SWD. IN THE BIG PICTURE...
PCPN STRETCHES ALL THE WAY SW TO THE GLFMEX. LOPRES DVLPG IN WRN GA
ATTM. AS IT INTERACTS W/ A DPNG H5 LOW...XPCT CYCLOGENESIS TO OCCUR
AS THE LOW TRACKS EWD ALNG THE STALLED BNDRY.
AFTER A DAY OF MDL GDNC CREEPING AN AXIS OF HVY SNW NWD...THE TREND
SEEMS TO HV REVERSED OVNGT. THE 00Z GFS AND ECMWF HV MAINTAINED THE
BEST CONTINUITY...AND HV BEEN PREFERRED. KEY TO THE FCST DECISION IS
THE PRESENCE OF A STRONG FRONTOGENTICALLY FORCED DEF BAND ON N SIDE
OF LOW...WHICH WL BE LOCATED EITHER IN OR VERY NEAR CWFA LT TAFTN.
ALTHO NOT AS IDEAL AS ERLR CYCLES...BEST LIFT STILL W/IN DENTRITIC
SNOW GROWTH ZONE. SO...AM ANTICIPATING A SWATH WHERE SNOW ACCUMS WL
BE EFFICIENT...WHICH WL CHG RA OR RASN OVER TO SNW QUICKLY...AND
SUPPORT SVRL HRS OF 1 IN/HR /OR GREATER/ SNFL RATES. THAT WUD EQUATE
TO A BAND OF WRNG CRIT AMTS STRETCHING ACRS EZF AND SRN MD. WL ADD
THESE CNTYS TO ONGOING WRNG. ANTICIPATE A SHARP NRN CUTOFF...AND AM
STILL NOT EXACTLY CERTAIN WHERE THAT WL BE. PRIND SUGGEST IT/LL BE
BTWN THE NRN/CENTRL SHEN VLY ACRS TO THE CENTER OF DC METRO. WL
CONVERT WATCH TO ADVY FOR THESE AREAS...AND RUN W/O A HEADLINE N OF
THERE. THE NRN EDGE OF ADVY AND THE ACCUMS W/IN ADVY AREA ARE THE
TWO PLACES WHERE FCST CUD GO ASTRAY 1ST. SINCE ONSET OF SNW LKLY WL
BE TAFTN...THERE/S STILL ROOM TO MAKE THESE ADJUSTMENTS IF REQD.
THE SFC LOW WL MV OFFSHORE TONIGHT...W/ MEAN LYR DRYING XPCTD.
ONGOING SNW WL END IN THE EVNG...AND SKIES SHUD PRTLY CLR OVNGT.
HWVR...CAA WL KEEP ATM MIXED...WHICH SHUD MITIGATE A TEMP FREEFALL.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE LOW PRESSURE SYSTEM MOVING OFF THE MID ATLC COAST EARLY FRIDAY
WILL MARK THE BEGINNING OF ANOTHER DRY AND COLDER STRETCH ACROSS THE
REGION. DIRECTLY BEHIND THE SYSTEM FOR FRIDAY...DAYTIME HIGHS WILL
ONLY CLIMB INTO THE M/U30S. A BRISK NW WIND WON'T HELP THESE
CONDITIONS FEEL ANY MORE PLEASANT...KEEPING WIND CHILL VALUES WELL
INTO THE 20S EVEN DURING THE DAYTIME HOURS. FRIDAY WILL BE DRY AND
SUNNY HOWEVER...A THEME THAT WILL LARGELY CONTINUE THROUGH THE NEXT
SEVERAL DAY.
A QUICK AND TEMPORARY AIRMASS CHANGE WILL OCCUR ON SATURDAY...AS A
LARGE SFC HIGH BUILDS UP THE ERN SEABOARD BUT MOVES RELATIVELY
QUICKLY TOWARD THE COAST - IN BETWEEN SYSTEMS. THIS BRIEF APPEARANCE
OF A HIGH PRESSURE AREA THAT IS CENTERED WELL TO OUR SOUTH WILL MEAN
RELATIVELY WARMER CONDITIONS ON SATURDAY...AS A STEADY SLY WIND
DEVELOPS AND PUSHES WARMER AIR NORTHWARD. TEMPS WILL INCREASE WELL
INTO THE 40S BY MIDDAY...WHICH WILL BE CLOSE TO AVERAGE FOR THIS
TIME OF YEAR.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE MAIN FEATURE OF THE COMING WEEK WILL BE A LONGWAVE TROUGH
CENTERED OVER HUDSON BAY...DRIVING SMALLER-SCALE VORTS AROUND THE
BASE. EACH PASSING SYSTEM WILL FURTHER REINFORCE A PUSH FOR COLDER
AND COLDER AIR INTO NEXT WEEK. SOME OF THE COLDEST AIR OF THE SEASON
WILL ARRIVE TOWARD THE MIDDLE OF THE WEEK. HIGHS COULD BARELY REACH
FREEZING ACROSS MUCH OF THE AREA...W/ OVERNIGHT LOWS WELL INTO THE
TEENS AND 20S - SOME SINGLE DIGITS ACROSS THE HIGHER TERRAIN.
SUNDAY WILL BE THE FIRST STEP TOWARD THESE COLDER CONDITIONS...W/
ANOTHER BRISK DAY EXPECTED AS A DRY COLD FRONT SLIDES ACROSS THE
AREA. THE PARENT LOW WILL SLIDE BY WELL TO THE NORTH...PULLING THE
TAIL END OF THE FRONT ACROSS THE MID ATLC - BRINGING SOME MID LEVEL
CLOUDS AND A STIFF NWLY BREEZE. AFTER DROPPING INTO THE 20S FOR
OVERNIGHT LOWS...TEMPS WILL ONLY APPROACH THE M/U30S ON MONDAY AFTN.
WINDS WILL BE LIGHTER ON MONDAY...W/ MAINLY A STIFF WLY BREEZE BUT
THIS WILL ALSO ACT TO DROP WIND CHILLS DOWN A FEW DEGREES FROM THE
AMBIENT TEMP. THE LONGWAVE TROUGH WILL DEEPEN EARLY NEXT WEEK ON A
LARGE SCALE...WHICH MEANS THAT THE COLDER AIR WILL BE PUSHED FURTHER
SOUTH BUT W/ NO SUBSTANTIAL WAVES IN THE UPPER FLOW - LITTLE TO NO
PRECIP WILL RIDE ALONG THE PERIPHERY OF THE TROUGH...KEEPING THE MID
ATLC DRY FOR MUCH OF THE WEEK. A FEW BRIEF PERIODS OF UPSLOPE SNOWS
FOR THE MTNS WILL BE ONLY PRECIP EXPECTED ACROSS OUR REGION THRU THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
VFR CONDS ATTM...WHICH SHUD LAST THRU THE MRNG PUSH. SNW WL
OVERSPREAD AREA S OF TERMINALS TAFTN. THE NRN EDGE UNCERTAIN...BUT
SHUD CLIP IAD/DCA/BWI. CIG/VSBY RESTRICTIONS WUD RSLT. MVFR
LKLY...IFR PSBL FOR THE AFTN PUSH.
A RELATIVELY LIGHT BUT STIFF BREEZE ON FRIDAY...W/ NWLY WINDS OF
15-20KT DURING THE AFTN HRS. WINDS WILL DROP OFF OVERNIGHT BUT PICK
UP OUT OF THE SOUTH ON SAT AFTN. ANOTHER DROP OFF SAT NIGHT AND
BECOMING GUSTY ON SUN...W/ WLY WINDS OF 20-30KT EXPECTED. DRY AND
MAINLY CLEAR SKIES EACH OF THESE DAYS...W/ MORE CLOUD COVER AND
LIGHT WINDS ARRIVING FOR THE EARLY PART OF NEXT WEEK.
&&
.MARINE...
LGT NW WNDS TDA WL INCR TNGT AS LOPRES PASSES S OF WATERS AND
DEEPENS. SCA HEADLINES REMAIN IN EFFECT LT TAFTN-TNGT. SNW WL DECR
VSBY AS WELL.
SCA CONDITIONS WILL BE POSSIBLE EACH DAY FROM FRIDAY THRU SUNDAY.
DIRECTIONS WILL BE CHANGING EACH DAY AS WELL...SWITCHING FROM NW ON
FRIDAY BEHIND THE EXITING SYSTEM - TO SLY ON SAT W/ HIGH PRESSURE
AND BACK TO W-NWLY ON SUN W/ SOLID SCA CONDITIONS DURING THE AFTN
HRS. HIGH PRESSURE WILL GRADUALLY BUILD BACK IN FOR THE FIRST HALF
OF NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR DCZ001.
MD...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR MDZ016>018.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR MDZ009-010-013-014.
VA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR VAZ025-036>038-050-055>057-503-504.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR VAZ026-029-039-040-042-051>054-501-502.
WV...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
FRIDAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 4 PM EST FRIDAY FOR
ANZ530>532-535-536-538>540.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
FRIDAY FOR ANZ533-534-537-541>543.
&&
SYNOPSIS...GMS
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMSHazardous weather outlook, Jan 17, 9:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 AM EST THU JAN 17 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
916 AM EST THU JAN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR METROPOLITAN WASHINGTON
DC AS WELL AS THE ANNAPOLIS AREA. A WINTER STORM WARNING IS IN
EFFECT FOR SOUTHERN MARYLAND. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS. PLEASE CONTINUE TO MONITOR THE
LATEST FORECASTS FOR UPDATES.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND THE MID CHESAPEAKE BAY BEGINNING AT 4PM...AND FOR ALL WATERS
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SNOW
REPORTS WOULD BE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
916 AM EST THU JAN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM STAUNTON TO
FREDERICKSBURG. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
HARRISONBURG TO THE WESTERN SUBURBS OF WASHINGTON DC. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. PLEASE CONTINUE
TO MONITOR THE LATEST FORECASTS FOR UPDATES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SNOW
REPORTS WOULD BE GREATLY APPRECIATED.
Winter Storm, Nelson
- When
- January 17, 10:00 AM EST to 11:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Public
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Snowfall accumulations averaged 7 inches in the county. Public reported this total at Wintergreen.
Winter Weather, Augusta
- When
- January 17, 4:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snowfall reports of two to four inches were reported across the county.
Winter Weather, Albemarle
- When
- January 17, 11:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Snowfall reports of one to two inches were reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 17 to 22, 20132 deaths · 17 events
- Cold in Illinois, January 17, 20131 death · 1 event
- Winter Storm and Strong Wind in North Carolina, January 17 to 18, 2013$500,000 · 8 events
- Winter Weather in Virginia, January 17 to 18, 201330 events
- Winter Weather in Tennessee, January 17, 2013$35,000 · 2 events
- Damaging Wind in North Carolina, January 17, 2013$30,000 · 65 kt wind · 1 event
- Heavy Snow in Tennessee, January 17, 201322 events
- Heavy Snow in Virginia, January 17 to 18, 201318 events
- Winter Weather in North Carolina, January 17, 201318 events
- Heavy Snow and Winter Weather in Alabama, January 17, 201314 events
- Winter Storm in Virginia, January 17 to 18, 20138 events
- Winter Weather in Mississippi, January 17, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429835, 430079, 430078.